MAUDE Adverse Event Report: COOK INC BENTSON STRAIGHT HEPARIN COATED FIXED CORE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC BENTSON STRAIGHT HEPARIN COATED FIXED CORE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that an ivc filter placement procedure was performed using a bentson straight heparin coated fixed core wire guide.The pigtail catheter which was flushed with 10cc of saline solution was introduced over the bentson wire into ivc to take angiogram.When attempting to exchange the wire through the catheter, the wire got stuck inside the catheter.Upon use of force to retrieve the wire, it uncoiled and the coating separated from the wire exposing the coiled mandril.The catheter and the guide wire were removed together.No unintended section of the device remained inside the patient's body.The patient did not require any additional procedures due to this occurrence.No adverse effects to the patient due to this occurrence were reported.
 
Additional Manufacturer Narrative
Corrected information: product code: dqx.Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.The bentson wire guide and an angiodynamics catheter (competitor) were returned for investigation.The device was lodged in the angiodynamics catheter.112.5cm of the wire was protruding from the proximal opening of the catheter.54.0cm of the wire is protruding from the distal end.The wire is elongated and no core is observed in this portion.The distal weld is present at the distal end of the coil.The wire within the catheter measures 92.4cm.Kinks in the angiodynamics catheter were noted at 18.5cm, 38.5cm and 52.5cm from the proximal hub.There is a kink at 60.0cm, 110.7cm measuring from the proximal end.Inspection that the safety wire is caught securely in the tip and back welds and mandril is not catching in coils, showed no non-conformities.Inspecting that proximal end is caught; smooth, not sharp or offset and distal tip is smooth, not sharp or offset showed no non-conformities.Length of the device was 258.9cm.Outer diameter of the coil was within specifications at 0.03542inches.Examination of the coils for damage revealed coil is elongated 54.0cm.The device history record was reviewed and noted 5 non-conformances related to broken wire and relevant to the device failure.There were no other reported complaints for this lot number.During final inspection for bentson wire guides, the device is 100% verified for dimensions and that the surface of the guide is smooth.In addition the safety wire is 100% verified.There is no evidence to suggest all items in the lot or similar devices in the field are nonconforming or defective.There is no information regarding the competitor's device and if that device met its manufacturer's specifications.There is no mention of the patient's anatomical characteristics that may have led to the device failure.Based upon the information provided and the characteristics displayed, it is plausible to suggest that this incident was technique related, other device compatibility related or human anatomy related; however, a definitive root cause was unable to be determined.Per the quality engineering risk assessment no further action is required.We will notify the appropriate personnel and continue to monitor for similar complaints.

Brand Name
BENTSON STRAIGHT HEPARIN COATED FIXED CORE WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6684115
Report Number1820334-2017-01577
Device Sequence Number1970808
Product Code DXQ
UDI-Device Identifier00827002014312
UDI-Public(01)00827002014312(17)210317(10)6744181
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTSFB-35-180-BH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/05/2017
Supplement Date Received by Manufacturer09/19/2017
Initial Report FDA Received Date07/03/2017
Supplement Report FDA Received Date10/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR
Patient Weight68